Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 60, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2003, 7:45 PM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2003, 7:45 PM EDT (23:45 UTC)
- Expired
- Jun 19, 2003, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
The radar
The Sterling radar (KLWX), 39 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 192347
FFWLWX
MDC027-031-200245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT THU JUN 19 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
HOWARD COUNTY IN CENTRAL MARYLAND
MONTGOMERY COUNTY IN CENTRAL MARYLAND
* UNTIL 1045 PM EDT.
* AT 7:45 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
ALONG A LINE EXTENDING FROM WEST FRIENDSHIP TO GAITHERSBURG TO 3
MILES SOUTHWEST OF DAWSONVILLE...MOVING SOUTHEAST AT 10 MPH. RADAR
INDICATES THAT AN INCH OF RAIN HAS ALREADY FALLEN OVER PORTIONS OF
THE WARNED AREA. ANOTHER ONE TO TWO INCHES WILL BE POSSIBLE
THROUGH 10:45 PM.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE ASPEN HILL...COLESVILLE...COLUMBIA...DAMASCUS...ELLICOTT
CITY...GAITHERSBURG...GERMANTOWN...MONTGOMERY VILLAGE...NORTH
POTOMAC...OLNEY...POOLESVILLE...ROCKVILLE AND BOYDS.
THESE STORMS HAVE A HISTORY OF PRODUCING FLASH FLOODING ACROSS
FREDERICK COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
LAT...LON 3933 7699 3928 7732 3922 7745 3912 7746
3900 7711 3923 7677
$$
ROGOWSKI2 follow-up statements
000 WGUS71 KLWX 200145 FFSLWX MDC027-031-200245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 944 PM EDT THU JUN 19 2003 ...FLASH FLOOD WARNING CONTINUES FOR HOWARD AND MONTGOMERY COUNTIES UNTIL 1045 PM... ALTHOUGH MUCH OF THE RAINFALL HAS ENDED FOR THE EVENING...LAW ENFORCEMENT OFFICALS ARE REPORTING SEVERAL ROADWAYS ARE STILL CLOSED DUE TO HIGH WATER. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ ROGOWSKI
000 WGUS71 KLWX 200252 FFSLWX MDC027-031-200445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1050 PM EDT THU JUN 19 2003 ...THE FLASH FLOOD WARNING FOR HOWARD AND MONTGOMERY COUNTIES HAS BEEN ALLOWED TO EXPIRE...HOWEVER LOCAL FLOODING PROBLEMS MAY CONTINUE THROUGH MIDNIGHT... RADAR HAS INDICATED THAT THE LAST OF THE THUNDERSTORMS HAS PASSED WELL SOUTHEAST OF THE AREA THIS EVENING. AS OF 10:45 PM...HOWARD AND MONTGOMERY COUNTY OFFICIALS REPORT THAT LOCAL FLOODING PROBLEMS CONTINUE. HOWEVER...ADDITIONAL FLOODING IS NOT EXPECTED...AND THE FLOODED AREAS WILL CONTINUE TO IMPROVE THROUGH MIDNIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. $$ ROGOWSKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:00 PM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 19, 3:00 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT THU JUN 19 2003 HV RE-UPPED THE FLSH FLD WTCH THRU TMRW MRNG. GIVEN CLIMATE SEEMS AN INCH OF RAIN IN AN HR IS ENUF TO TRIGGER WATER TO FLOW OVER ROADS...AND SINCE 1) WE HV A LN CURRENTLY MVG INTO THE NWRN CORNER OF THE CWA AND 2) SINCE WE REMAIN LOCKED IN THIS MOIST FLOW OVRNGT THIS SEEMS LIKE A PERTINENT THING TO DO. WE ARE OUTLOOKED SLT RISK OVR MUCH OF THE AREA. THINK WET MICROBURST IS THE MOST LKLY SCENARIO. BIGGER CONCERN WOULD BE TO WATCH FOR SLOW MOVG CELLS OR TRAINING WHICH COULD CAUSE FURTHER FLDG. LTL DIURNAL FLUCTUATION TNGT/FRI. M60S TNGT...M70S FRI ON THE LAST DAY OF SPRING. DID A CHECK OF THE DC CLIMATE RECORDS. THRU JUN 18 THIS IS THE 9TH WETTEST YR ON RECORD (BACK TO 1871). WOODY LONG TERM...(FRI NIGHT THROUGH THURSDAY)... MODELS HAVE FINALLY CONVERGED ON A COMMON SOLUTION. UPPER LOW WILL CLOSE OFF AND MOVE SLOWLY TO THE EAST THROUGH SUNDAY. AS A RESULT...EXPECT RAIN CHANCES TO CONTINUE THROUGH SATURDAY NIGHT DUE TO THE SLOW PROGRESSION OF THE SYSTEM. PWATS WILL GRADUALLY DROP OFF DURING THE DAY ON FRIDAY...BUT FLOODING WILL CONTINUE TO BE A CONCERN THROUGH FRIDAY NIGHT AS RIVERS AND CREEKS RISE IN RESPONSE TO AFOREMENTIONED RAINS. THE CLOUDY/COOL WEATHER ON SATURDAY WILL BE REPLACED WITH MOSTLY SUNNY AND WARMER CONDITIONS BY MONDAY. SUNDAY WILL BE THE TRANSITION DAY. RIDGING ALOFT AND AT THE SURFACE WILL HOLD THROUGH TUESDAY. H8 TEMPS RISE FROM THE MID TEENS TO AROUND 20 DEGREES BY MID WEEK. AGREE THAT SOIL MOISTURE WILL PLAY A ROLE IN KEEPING TEMPS FROM SKY ROCKETING. SO TEMPS MONDAY THROUGH THURSDAY SEASONAL...BUT NOT AS WARM AS GUIDANCE INDICATED. WOODS .LWX... DC...FLASH FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001. MD...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014. VA...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031... VAZ036>042...VAZ050>056. WV...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 19, 10:30 AM EDT, 9 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-200800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT THU JUN 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS INDICATED CENTRAL AND NORTHERN VIRGINIA...AND CENTRAL MARYLAND HAVE A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WOULD BE DAMAGING WINDS. ANY ADDITIONAL RAINS THIS AFTERNOON AND TONIGHT WOULD EXACERBATE THE ONGOING FLOOD PROBLEMS THE AREA HAS BEEN EXPERIENCING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABW
In the hours before
Special weather statement, Jun 19, 6:15 PM EDT, 1 hour 30 minutes before
VAZ028-030-031-041-042-192315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 615 PM EDT THU JUN 19 2003 AT 6:15 PM...DOPPLER RADAR INDICATED A PARTICULAR SEGMENT OF THE LINE OF STRONG THUNDERSTORMS...EXTENDING FROM STEPHENS CITY TO 3 MILES SOUTHWEST OF MIDDLETOWN...MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...ALONG WITH HEAVY RAIN. THE COMMUNITIES OF BERRYVILLE...DELAPLANE...FRONT ROYAL...STEPHENS CITY...WINCHESTER AND HUME WILL BE AFFECTED BY THESE STORMS THROUGH 7:15 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
Special weather statement, Jun 19, 6:30 PM EDT, 1 hour 15 minutes before
MDZ004-192345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 630 PM EDT THU JUN 19 2003 SLOW MOVING THUNDERSTORMS ARE PRODUCING HEAVY RAIN OVER CENTRAL FREDERICK COUNTY. THE COMMUNITIES OF BALLENGER CREEK...BRADDOCK HEIGHTS...EMMITSBURG...FREDERICK...GREEN VALLEY...NEW MARKET...THURMONT AND WALKERSVILLE WILL BE AFFECTED BY HEAVY RAIN AND POSSIBLE FLOODING AS THE EVENING APPROACHES. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE FLOOD WARNINGS ARE ISSUED. REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AUTHORITY...AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN STERLING VIRGINIA. ROGOWSKI
Special weather statement, Jun 19, 7:10 PM EDT, 35 minutes before
MDZ004-009-200000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 710 PM EDT THU JUN 19 2003 AT 7:10 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF GREEN VALLEY TO CLARKSBURG TO 3 MILES SOUTHWEST OF DICKERSON...MOVING SOUTHEAST AT 10 MPH. THE COMMUNITIES OF ASPEN HILL...DAMASCUS...GAITHERSBURG...GERMANTOWN...GREEN VALLEY...MONTGOMERY VILLAGE...NORTH POTOMAC...OLNEY...POOLESVILLE...ROCKVILLE AND BOYDS WILL BE AFFECTED BY THESE STORMS THROUGH 8:00 PM. VERY HEAVY RAIN AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. ANY GUSTY WINDS WILL OCCUR WELL AHEAD OF THE STORM...POSSIBLY BEFORE YOU HEAR THUNDER. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE ISSUED. ROGOWSKI
Local storm report, Jun 19, 7:24 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
724 PM EDT THU JUN 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM FREDERICK MD FLASH FLOOD
06/19/03 FREDERICK SEVERAL SMALL ROADS
FLOODED. FEW VEHICLES
STALLED IN WATER.
BASEMENT FLOODING.
REPORTED BY FREDERICK
COUNTY EMA.Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.